Thunderstorm Wind, La Porte
- When
- July 20, 9:15 PM EST to 9:20 PM EST
- Where
- La Porte County, 4 mi N of La Porte
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GOVT OFFICIAL
- Coordinates
- 41.650, -86.717
Several trees and power lines down.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 20, 5:55 PM EST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 555 PM EST WED JUL 20 2005 .AVIATION... ONGOING CONVECTION JUST PRIOR TO 23Z WAS JUST EAST OF FWA. OTHER CONVECTIONS WAS FIRING OVER NORTHERN IL AND WAS SLIDING SE. VERY UNSTABLE AIR WAS SOUTH OF THIS CONVECTION...ALTHOUGH THE AIRMASS FARTHER EAST OVER N INDIANA HAS BEEN SIGNIFICANTLY MODIFIED BY EARLIER/ONGOING CONVECTION. GIVEN TRAJECTORY OF STORMS OVER NORTHERN IL AND MORE STABLE AIR TO THE EAST...HAVE KEPT STORMS OUT OF SBN AND FWA TAFS. HOWEVER...DID INDICATE SOME LOWER CIGS AND VSBYS OVERNIGHT AS AIRMASS ALREADY IS NEAR SATURATION. CONDITIONS SHOULD IMPROVE AFTER DAYBREAK WITH DAYTIME HEATING. && .SHORT TERM... TONIGHT AND THURSDAY... MCV MOVG EAST ACROSS WI THIS AFTN AIDING CONVECTIVE DVLPMNT TO OUR NW TODAY. WK SFC BOUNDARY EXTENDING FROM SRN LM SEWD ACROSS NWRN PORTION OF CWA WITH VERY WARM MOIST SW INFLOW ALSO HELPING TO SUSTAIN STORMS. LATEST NAM SEEMS TO HAVE DECENT HANDLE ON CONVECTIVE TRENDS...ALTHOUGH LOOKS A LITTLE SLOW WITH THE DVLPMNT. EXPECT THE MCS WILL CONTINUE TO MOVE SE ACROSS THE CWA THIS EVE AND WILL GO WITH LIKELY/CAT POPS OVER ALL BUT EXTREME SE. MAIN QUESTION IS IF MORE DVLPMNT WILL OCCUR BEHIND THIS LINE. THERE IS SOME CONVERGENCE OVER WRN WI SO FURTHER DVLPMNT POSSIBLE, THOUGH, ATTM APPEARS BEST FORCING WILL BE ASSOCD WITH ONGOING MCS AND WILL JUST GO WITH A CHC OF TSTMS AFTER MIDNIGHT. LIKEWISE, FORCING FOR MORE TSTMS TOMORROW IS QUESTIONABLE, BUT APPEARS THERE WILL BE WK LEFT OVER BOUNDARIES IN THE AREA ALONG WITH MODERATE INSTABILITY SO WILL LEAVE GOING CHC OF TSTMS IN FCST. GOING MINS TONIGHT GNRLY IN L70S SEEM REASONABLE AND NO CHANGES MADE. H85 TEMPS SUGGEST WE COULD WARM INTO THE L-M90S ON THU, BUT WITH LIGHT GRADIENT APPEARS MIXING WILL BE LIMITED AND THUS WENT WITH MET/MAV COMPROMISE WHICH IS IN U80S-L90S. WILL NEED TO WATCH HEAT INDEX FOR PSBL NPW, BUT, ATTM, APPEARS MARGINAL AND IF WE HIT CRITERIA WILL PRBLY BE BRIEF. && .LONG TERM... THURSDAY NIGHT THROUGH WEDNESDAY...RICH THETA E AIR HAD RETURNED ALREADY AHEAD OF NEXT SYSTEM. SHOULD BE PLENTY OF MOISTURE AVAILABLE AS NEXT DISTURBANCE MOVES ACROSS IN HIGH ZONAL FLOW OVER THE AREA...SO EXPECT SOME LINGERING THUNDERSTORMS THURSDAY NIGHT. FOR FRIDAY THROUGH NEXT WEDNESDAY...OVERALL PATTERN IS FOR THE UPPER RIDGE TO BUILD EAST INTO THE MID MISSISSIPPI VALLEY THEN FOR A DEEP UPPER TROF TO BUILD SOUTHEAST INTO THE GREAT LAKES REGION. KEPT TEMPERATURES WELL ABOVE NORMAL AHEAD OF THIS SYSTEM SUNDAY AND MONDAY. ADDED A CHANCE FOR THUNDER TUESDAY AND TUSDAY NIGHT AHEAD OF THIS NEXT SYSTEM. WENT WITH ONLY UPPER 70S FOR HIGHS WEDNESDAY AS GFS IS SHOWING SOME RUN TO RUN CONSISTENCY ALONG WITH THE 12Z ECMWF. MEX AND 850 MB FORECAST TEMPS INDICATE HIGHS IN THE 70S. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && AVIATION/SHORT TERM...JT/SKIP LONG TERM...SKIP
HAZARDOUS WEATHER OUTLOOK...CORRECTED GENERIC FORMAT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1031 AM EST WED JUL 20 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-211015- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 1031 AM EST WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS OVER SOUTHERN WISCONSIN AND NORTHERN ILLINOIS LATE THIS MORNING ARE EXPECTED TO MOVE EAST INTO NORTHERN INDIANA AND SOUTHERN MICHIGAN THIS AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE WEST OF A STURGIS TO PERU LINE... WITH DAMAGING WINDS THE PRIMARY THREAT. THUNDERSTORMS ARE EXPECTED TO CONTINUE SPREADING EASTWARD ACROSS THE AREA TONIGHT. AREAS OF HEAVY RAINFALL MAY DEVELOP THIS EVENING... ESPECIALLY OVER NORTHWESTERN PORTIONS OF THE AREA... WITH LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER THURSDAY INTO THURSDAY EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY RISKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-211015- 1031 AM EST WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS OVER SOUTHERN WISCONSIN AND NORTHERN ILLINOIS LATE THIS MORNING... ARE EXPECTED TO MOVE EAST ACROSS EXTREME SOUTHEAST LAKE MICHIGAN THIS AFTERNOON AND CONTINUE TONIGHT. SOME OF THESE STORMS MAY CONTAIN WINDS IN EXCESS OF 35 KNOTS WITH HIGHER WAVES POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF STRONG THUNDERSTORMS AGAIN THURSDAY INTO THURSDAY EVENING. WIND GUSTS ABOVE 35 KNOTS AND AND LARGE HAIL ARE POSSIBLE. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 PM EST WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM MARINE TSTM WIND MICHIGAN CITY 41.71N 86.88W
07/20/2005 35 MPH LA PORTE IN AMATEUR RADIO
&&
WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 PM EST WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM MARINE TSTM WIND MICHIGAN CITY 41.71N 86.88W
07/20/2005 35 KTS LA PORTE IN COAST GUARD
&&
ELBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
450 PM EST WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG THREE RIVERS 41.94N 85.63W
07/20/2005 ST. JOSEPH MI COUNTY OFFICIAL
SEVERAL TREES AND POWER LINES DOWN
&&
WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 PM EST WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND DMG DOWAGIAC 41.98N 86.11W
07/20/2005 CASS MI COUNTY OFFICIAL
SEVERAL TREES DOWN
&&
WAMSLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 PM EST WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG HUNTINGTON 40.88N 85.51W
07/20/2005 HUNTINGTON IN COUNTY OFFICIAL
TREE DOWN
&&
EBREONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 600 PM EST WED JUL 20 2005 INZ003>006-008-012>016-020-022-MIZ077>079-202315- BERRIEN-CASSIN-CASSMI-ELKHART-FULTONIN-KOSCIUSKO-LAGRANGE-LAPORTE- MARSHALL-NOBLE-PULASKI-ST JOSEPHIN-ST JOSEPHMI-STARKE-WHITE- 700 PM EDT (600 PM CDT) WED JUL 20 2005 SEVERE THUNDERSTORM WATCH NUMBER 651 HAS BEEN ALLOWED TO EXPIRE. THE RISK OF SEVERE STORMS HAS GREATLY DIMINISHED...HOWEVER THERE REMAINS A CHANCE OF THUNDERSTORMS OVERNIGHT. MURPHY
The Northern Indiana radar (KIWX), 91 km away, was scanning. The volume nearest the first event began at 02:16 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees and power lines down.
Tree down onto power line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470223, 5470224.